We report the case of a young adult who became unresponsive after insufflating what he believed to be "crushed Xanax." Naloxone was administered, reversing his altered mental status and respiratory depression. Clinicians suspected opioid toxicity; however, the patient adamantly denied opioid use. Because of unclear etiology of his symptoms, blood and urine specimens were obtained. A urine specimen was split and then submitted for a clinical comprehensive drug screen using gas chromatography-mass spectrometry. The blood specimen and the remaining urine specimen were sent to a reference laboratory for analysis using liquid chromatography quadrupole time-of-flight mass spectrometry and liquid chromatography tandem mass spectrometry. The standard, clinical gas chromatography-mass spectrometry urine drug testing procedure only detected caffeine; however, analysis by liquid chromatography quadrupole time-of-flight mass spectrometry and liquid chromatography tandem mass spectrometry confirmed the presence of U-47700 (a high-potency clandestine opioid) and its metabolites in the urine and blood. These findings implicate U-47700 as the agent responsible for the patient's signs of opioid toxicity. In this case, a young adult intending to use alprazolam encountered U-47700 with life-threatening effect. Clinicians must remain vigilant for symptoms consistent with opioid overdose, especially with increasing prevalence of counterfeit drugs containing clandestine opioids. Clinicians must also consider obtaining specimens for appropriate analytical testing to improve surveillance and facilitate public health interventions.